Over the last 2 weeks, I have had 5 attacks of blacking out after extreme coughing. These blackouts last for just seconds and seem to be increasing in frequency. I have been Rx'd Singular, nexium, a narcotic cought suppresent, nasocort, prednisone. Chest X-rays (2) clear, CT with and with out contrast were all negative. BP was steady after 20 min at 116/62 seated. EKG: normal, Pulse Ox 98. (from er visit)
It is difficult to make the diagnosis of the cause of these episodes without a good physical examination and perhaps a lung function test. Because these episodes are getting worse, I would suggest seeing a pulmonologist. Severe coughing can be associated with change in blood flow to the brain and dizziness and even fainting. Finding the cause and controlling it is the most effective way to get you feeling better.
I have looked on the web about 'cough syncope' basically fainting after coughing, you might want to look that up.
- some high blood pressure drugs contain ace-inhibitor's which can make you cough more, are any of the meds you take contibuting to your coughing bouts? That is if you took medication on an ongoing basis before this started.
I have run many searches on it, (tussive Syncope) and while it describes the condition, I have yet to see any way to manage it. I am hoping someone has had this attack, and or knows of someway to treat it.
I had multiple episodes of cough syncopy a few years ago. One resulted in a significant laceration above my right eye. After 4-5 coughs I can feel a "buzz" in my head before I blackout. I discovered if I force myself to take even a short breath, after I first feel the "buzz", it prevents a blackout. I am not positive it is the breath or forcing myself to stop coughing for a second that does the trick.
My husband recently started to have "blackouts" after coughing episodes. He has had about 6 episodes in the last couple of weeks and 4 of them have been while driving. He was sent to the emergency room and was given chest X-Rays, an EKG, had his heart monitored, his Oxygen levels checked and was given a breathing treatment. He was sent home to rest and to not drive for a couple of days. After 4 days he drove his truck and had another "blackout" episode after a coughing spell and wrecked his truck into a guardrail and was hospitalized for 2 days to try and determine the cause of the blackouts. He was given another chest Xray, an EKG, had his oxygen levels tested, and was given breathing treatments. All tests came back negative. He was sent home to rest and was not permitted to drive for 4 days. He was prescribed Prednisone, Zithromax and a cough suppressent. I witnessed one of his episodes and it appeared he was only blacked out for a brief few seconds, however, that could turn deadly when behind the wheel of a car.
He has not had an episode in the last 4 days but we still have no answers on how to prevent future "blackouts".
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.